Population-based assessment of adverse events associated with long-term glucocorticoid use
Article first published online: 31 MAY 2006
Copyright © 2006 by the American College of Rheumatology
Arthritis Care & Research
Volume 55, Issue 3, pages 420–426, 15 June 2006
How to Cite
Curtis, J. R., Westfall, A. O., Allison, J., Bijlsma, J. W., Freeman, A., George, V., Kovac, S. H., Spettell, C. M. and Saag, K. G. (2006), Population-based assessment of adverse events associated with long-term glucocorticoid use. Arthritis & Rheumatism, 55: 420–426. doi: 10.1002/art.21984
- Issue published online: 31 MAY 2006
- Article first published online: 31 MAY 2006
- Manuscript Accepted: 18 AUG 2005
- Manuscript Received: 16 MAY 2005
- Agency for Healthcare Research and Quality. Grant Number: HS10389
- National Institute for Arthritis and Musculoskeletal and Skin Diseases. Grant Number: P60-AR-48095
- NIH. Grant Number: T32-AR-47512-03
- Adverse events;
The frequency of many adverse events (AEs) associated with low-dose glucocorticoid use is unclear. We sought to determine the prevalence of glucocorticoid-associated AEs in a large US managed care population.
Using linked administrative and pharmacy claims, adults receiving ≥60 days of glucocorticoids were identified. These individuals were surveyed about glucocorticoid use and symptoms of 8 AEs commonly attributed to glucocorticoid use.
Of the 6,517 eligible glucocorticoid users identified, 2,446 (38%) returned the mailed survey. Respondents were 29% men with a mean ± SD age of 53 ± 14 years; 79% were white and 13% were African American. Respondents had a mean ± SD of 7 ± 3 comorbid conditions and were prescribed a mean ± SD prednisone-equivalent dosage of 16 ± 14 mg/day. More than 90% of individuals reported at least 1 AE associated with glucocorticoid use; 55% reported that at least 1 AE was very bothersome. Weight gain was the most common self-reported AE (70% of the individuals), cataracts (15%) and fractures (12%) were among the most serious. After multivariable adjustment, all AEs demonstrated a strong dose-dependent association with cumulative glucocorticoid use. Among users of low-dose therapy (≤7.5 mg of prednisone per day), increasing duration of use was significantly associated with acne, skin bruising, weight gain, and cataracts.
The prevalence of 8 commonly attributed self-reported glucocorticoid-associated AEs was significantly associated with cumulative and average glucocorticoid dose in a dose-dependent fashion. Physicians should be vigilant for glucocorticoid-related AEs and should counsel patients about possible risks, even among low-dose long-term users.